Alert archive / Nevada / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 63, NWS Elko, NV

August 13, 2014Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Aug 13, 2014, 7:21 PM PDT for Elko County, Nevada. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2014, 7:21 PM PDT (02:21 UTC)
Expired
Aug 13, 2014, 7:45 PM PDT
In force
24 min
Issued by
NWS Elko, NV
Area
Storm-based polygon

County Elko County, NV

The radar

The Salt Lake City radar (KMTX), 180 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 2.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2014-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2014-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 195 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1444 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
195 m²/s²
0-3 km storm-relative helicity
236 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS55 KLKN 140221
SVRLKN
NVC007-140245-
/O.NEW.KLKN.SV.W.0063.140814T0221Z-140814T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
721 PM PDT WED AUG 13 2014

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ELKO COUNTY IN NORTHEAST NEVADA...

* UNTIL 745 PM PDT

* AT 716 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTHEAST OF HD SUMMIT...OR 15 MILES NORTHEAST OF WELLS...AND
  MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS NORTHEAST OF WELLS ALONG U. S. HIGHWAY 93...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4158 11452 4141 11432 4116 11472 4129 11488
TIME...MOT...LOC 0221Z 227DEG 23KT 4129 11471

$$

RCM
2 follow-up statements
294 
WWUS55 KLKN 140231
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
731 PM PDT WED AUG 13 2014

NVC007-140245-
/O.CON.KLKN.SV.W.0063.000000T0000Z-140814T0245Z/
ELKO NV-
731 PM PDT WED AUG 13 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM PDT
FOR EAST CENTRAL ELKO COUNTY...

AT 728 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 9 MILES SOUTHEAST OF HD SUMMIT...OR 16 MILES NORTH OF PEQUOP
SUMMIT...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS ALONG U. S. HIGHWAY 93 NORTHEAST OF WELLS...

&&

LAT...LON 4158 11452 4141 11432 4116 11472 4129 11488
TIME...MOT...LOC 0231Z 227DEG 23KT 4131 11462

$$

RCM
813 
WWUS55 KLKN 140243
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
743 PM PDT WED AUG 13 2014

NVC007-140253-
/O.EXP.KLKN.SV.W.0063.000000T0000Z-140814T0245Z/
ELKO NV-
743 PM PDT WED AUG 13 2014

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELKO COUNTY WILL
EXPIRE AT 745 PM PDT...

THE THUNDERSTORM HAS WEAKENED SOMEWHAT AND CONDITIONS REACHING 
SEVERE LIMITS ARE NO LONGER EXPECTED. HAIL AND GUSTY WINDS BELOW 
SEVERE LEVELS ARE STILL POSSIBLE AS THE STORM HEADS NORTHEAST AWAY 
FROM U. S. HIGHWAY 93 NORTHEAST OF WELLS.

&&

LAT...LON 4158 11452 4141 11432 4116 11472 4129 11488
TIME...MOT...LOC 0243Z 227DEG 23KT 4134 11452

$$

RCM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 6:45 PM PDT, 36 minutes earlier.

Area forecast discussion, Aug 13, 6:45 PM PDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
645 PM PDT WED AUG 13 2014

.SYNOPSIS...THUNDERSTORMS WILL IMPACT NORTHEASTERN NEVADA INTO
THIS EVENING. DRIER AND MORE STABLE AIR BUILDING IN FROM THE
SOUTHWEST WILL RESULT IN STORM ACTIVITY ENDING ACROSS MOST OF THE
REGION TONIGHT...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS OVER
NORTHEASTERN ELKO COUNTY ON THURSDAY. WARM AND DRY FRIDAY ON INTO
NEXT WEEK.

&&

.UPDATE...THE SEVERE THUNDERSTORM WATCH WILL BE EXPIRING AT 7 PM
THIS EVENING. WILL UPDATE PRODUCTS TO REFLECT THIS. NO OTHER
CHANGES ARE BEING MADE TO THE FORECAST AT THIS TIME.

&&

.PREV DISCUSSION... /ISSUED AT 231 PM /

SHORT TERM...THIS EVENING THROUGH FRIDAY. FAVORABLE CONDITIONS
TODAY FOR MODERATE TO STRONG THUNDERSTORM DEVELOPMENT OVER
NORTHEASTERN NEVADA. PRECIPITABLE WATER VALUES ACROSS ELKO COUNTY
HAVE BEEN AROUND 1 INCH...WITH SURFACE DEW POINTS IN THE MID 50S.
THE MOIST CONDITIONS IN COMBINATION WITH MODERATE CAPE AND BULK
SHEAR OF 30-40KTS HAVE RESULTED IN MANY SVR/S BEING ISSUED BY
MID- AFTERNOON...ALONG WITH ONE TORNADO WARNING FOR A STORM THAT
PASS BY JUST TO THE NORTH OF THE CITY OF ELKO. BEST CHANCES FOR
SEVERE STORMS THE REMAINDER OF THE AFTERNOON AND EARLY EVENING
WILL BE ACROSS EASTERN ELKO COUNTY...GENERALLY EAST OF THE CITY OF
ELKO...AS DRIER AIR MOVES IN FROM THE WEST. WILL STILL HAVE A
LITTLE CAPE OVER EASTERN ELKO AND WHITE PINE COUNTIES INTO THE
OVERNIGHT HOURS...SO SOME ISOLATED ACTIVITY WILL REMAIN IN THOSE
AREAS...HOWEVER MOST OF THE SEVERE THREAT SHOULD DIMINISH BY THE
MID-EVENING HOURS. MOST MODELS PUT AN END TO STORMS ACROSS THE CWA
BY LATE TONIGHT...HOWEVER THE ECMWF KEEPS A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS OVER NORTHEASTERN ELKO COUNTY THROUGH
THURSDAY AFTERNOON. MODELS IN AGREEMENT THAT THE ENTIRE CWA WILL
BE STORM-FREE THURSDAY NIGHT INTO FRIDAY.

LONG TERM...FRIDAY NIGHT THROUGH NEXT WEDNESDAY. THE LONG TERM
MODELS ARE IN GOOD GENERAL AGREEMENT EARLY ON...SHOWING A DRIER
PATTERN ON THE HORIZON...THEN SOME DISCREPANCY ARISES. AT THE
ONSET OF THE EXTENDED PERIOD HIGH PRESSURE WILL ESTABLISH SOUTH
OF THE 4-CORNERS AREA OF THE COUNTRY. THIS PATTERN HOLDS THROUGH
SATURDAY. TOWARDS THE END OF THIS WEEKEND AN UPPER LEVEL TROUGH
OVER THE EASTERN PACIFIC WILL TRY TO NUDGE THE STRONG RIDGE OF
HIGH PRESSURE EASTWARD. IT IS POSSIBLE TO GET SOME INSTABILITY
SHOWERS OVER HUMBOLDT COUNTY IF THE TROUGH MOVES INLAND AS
PORTRAYED BY THE ECMWF SOLUTION. NOT A DEEP MOISTURE SITUATION SO
WILL KEEP THINGS DRY FOR NOW UNTIL MODEL ISSUES RESOLVE
THEMSELVES.

AVIATION...NUMEROUS THUNDERSTORMS HAVE DEVELOPED ACROSS NORTHERN
AND CENTRAL NEVADA. KEKO AND KELY WILL BE AFFECTED THROUGH THIS
EVENING AND THUNDERSTORMS MAY AFFECT KELY OVERNIGHT. SOME
THUNDERSTORMS WILL PRODUCE SEVERE WIND GUSTS OVER 50 KTS...HAIL
OVER ONE INCH...AND REDUCED VISIBILITY IN HEAVY RAIN SHOWERS. VFR
CONDITIONS ARE EXPECTED THURSDAY AFTERNOON.

FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
CONTINUE ACROSS NORTHEASTERN AND EAST-CENTRAL NEVADA INTO THIS
EVENING...WITH SOME ISOLATED ACTIVITY LINGERING OVERNIGHT. MAY SEE
SOME ISOLATED STORMS OVER ZONES 469 AND 470 THURSDAY...OTHERWISE
DRIER AIR MOVING IN FROM THE WEST WILL PUT AN END TO STORMS
THROUGH THE WEEKEND.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

86/99

In the hours before

Special weather statement, Aug 13, 6:40 PM PDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
640 PM PDT WED AUG 13 2014

NVZ031-039-140215-
NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-
640 PM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 715 PM
PDT...

AT 642 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WELLS...MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH VERY HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   WELLS...
   MOOR SUMMIT...

&&

LAT...LON 4129 11482 4110 11462 4107 11494 4113 11502
TIME...MOT...LOC 0140Z 238DEG 13KT 4113 11487

86
Local storm report, Aug 13, 6:54 PM PDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
654 PM PDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     TSTM WND DMG     6 S MOUNTAIN CITY       41.75N 115.96W
08/13/2014                   ELKO               NV   TRAINED SPOTTER

            HAIL SLIGHTLY LARGER THAN PEA SIZE AND STRONG WINDS TOOK
            OFF A FEW SHINGLES.

1230 PM     HAIL             5 NW CARLIN             40.77N 116.18W
08/13/2014  M1.25 INCH       EUREKA             NV   PUBLIC

            PUBLIC REPORTED HAIL SIZES FROM DIMES TO LARGER THAN
            QUARTERS AT GOLD QUARRY MINE.

0130 PM     LIGHTNING        3 WSW RYNDON            40.94N 115.66W
08/13/2014                   ELKO               NV   LAW ENFORCEMENT

            A STRUCTURE FIRE WAS REPORTED DUE TO A LIGHTNING STRIKE.

&&

JRM
Local storm report, Aug 13, 7:11 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
711 PM PDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     TSTM WND GST     10 WSW GIBBS RANCH      41.51N 115.39W
08/13/2014  M59 MPH          ELKO               NV   MESONET

            STAG MOUNTAIN RAWS AT AN ELEVATION OF 6790 FT.

&&

JRM
Special weather statement, Aug 13, 7:11 PM PDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
711 PM PDT WED AUG 13 2014

NVZ031-039-140245-
NORTHERN ELKO COUNTY NV-SOUTH CENTRAL ELKO COUNTY NV-
711 PM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 745 PM
PDT...

AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF WELLS...MOVING NORTHEAST AT 25
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

* LOCATIONS IMPACTED INCLUDE...
   HD SUMMIT ON US HIGHWAY 93...

&&

LAT...LON 4142 11487 4122 11460 4111 11495 4119 11502
TIME...MOT...LOC 0211Z 224DEG 20KT 4121 11491

86
Special weather statement, Aug 13, 7:15 PM PDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
715 PM PDT WED AUG 13 2014

NVZ031-034-038-039-140315-
NORTHERN ELKO COUNTY NV-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE
NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
715 PM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 815 PM
PDT...

AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF
WELLS TO 7 MILES SOUTH OF RUBY VALLEY...AND MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WELLS...
   CLOVER VALLEY
   HD SUMMIT ON U. S. HIGHWAY 93...
   MOOR SUMMIT ON INTERSTATE 80...
   PEQUOP SUMMIT ON INTERSTATE 80...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4165 11420 4080 11462 4057 11537 4142 11496
TIME...MOT...LOC 0214Z 247DEG 23KT 4137 11489 4068 11522

RCM
Special weather statement, Aug 13, 7:16 PM PDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
716 PM PDT WED AUG 13 2014

NVZ031-034-038-039-140315-
NORTHERN ELKO COUNTY NV-RUBY MOUNTAINS AND EAST HUMBOLDT RANGE
NV-SOUTH CENTRAL ELKO COUNTY NV-SOUTHWEST ELKO COUNTY NV-
716 PM PDT WED AUG 13 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ELKO COUNTY UNTIL 815 PM
PDT...

AT 712 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 18 MILES NORTH OF
WELLS TO 7 MILES SOUTH OF RUBY VALLEY...AND MOVING NORTHEAST AT 25
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

* LOCATIONS IMPACTED INCLUDE...
   WELLS...
   CLOVER VALLEY...
   HD SUMMIT ON U. S. HIGHWAY 93...
   MOOR SUMMIT ON INTERSTATE 80...
   PEQUOP SUMMIT ON INTERSTATE 80...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

&&

LAT...LON 4165 11420 4080 11462 4057 11537 4142 11496
TIME...MOT...LOC 0214Z 247DEG 23KT 4137 11489 4068 11522

RCM

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:09 PM PDTSpecial Weather StatementLKNElko36 min
Aug 13, 5:15 PM PDTSpecial Weather StatementLKN30 min
Aug 13, 5:55 PM PDTSpecial Weather StatementLKNElko35 min
Aug 13, 6:25 PM PDTSpecial Weather StatementLKNElko35 min
Aug 13, 6:40 PM PDTSpecial Weather StatementLKNElko35 min
Aug 13, 7:11 PM PDTSpecial Weather StatementLKNElko34 min
Aug 13, 7:15 PM PDTSpecial Weather StatementLKNElko60 min
Aug 13, 7:16 PM PDTSpecial Weather StatementLKNElko59 min
Aug 13, 7:18 PM PDTSevere Thunderstorm WarningLKNElko27 min
Aug 13, 8:08 PM PDTSpecial Weather StatementLKN67 min
Aug 13, 8:09 PM PDTSpecial Weather StatementLKN21 min
Aug 13, 8:10 PM PDTSpecial Weather StatementLKN65 min
Aug 13, 8:36 PM PDTFlash Flood WarningLKNElko6 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.